Tylenol is an American brand of drugs advertised for reducing pain, reducing fever, and relieving the symptoms of allergies,cold, cough, and flu.
Tylenol first hit the market in 1955 and the drug was approved for over the counter sales in 1959. Tylenol was developed by McNeil Laboratories. It has as its active ingredient a generic compound that can be manufactured by most pharmaceutical companies: acetaminophen.
If you take Tylenol for four days as directed you may be at risk of serious liver damage.
Even when Tylenol is taken at recommended doses, acetaminophen, the primary active ingredient in Tylenol, can cause major damage to the liver, potentially leading to liver failure and even death.
Overdoses from acetaminophen send 55,000 to 80,000 people to the emergency room in the U.S. each year and kill at least 500, according the Centers for Disease Control and Prevention and the Food and Drug Administration.
Millions of Americans pop Tylenol and acetaminophen-containing drugs on a regular basis not realizing the danger they are putting themselves in.
NyQuil, Sudafed, Excedrin and many other common drugs also contain acetaminophen.
Bottles of Tylenol sold in the U.S. will soon bear red warnings alerting users to the potentially fatal risks of taking too much of the popular pain reliever. Johnson & Johnson says the warning will appear on the cap of each new bottle of Extra Strength Tylenol sold in the U.S. in October and on most other Tylenol bottles in coming months.
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Bloody or black, tarry stools
- Dark-colored urine or pale stools
- Lightheadedness, fainting, sweating, or weakness
- Nausea, vomiting, loss of appetite, or severe stomach pain
- Unusual bleeding or bruising
- Vomiting blood or material that looks like coffee grounds
- Yellow skin or eyes
If you notice other side effects that you think are caused by this medicine, tell your doctor.